Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 110, NWS Jacksonville, FL

July 21, 2002Marion County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 21, 2002, 1:18 PM EDT for Marion County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2002, 1:18 PM EDT (17:18 UTC)
Expired
Jul 21, 2002, 2:00 PM EDT
In force
42 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 146 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KNIP), launched 12:00Z, 5.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WUUS52 KJAX 211718
SVRJAX
FLC083-211800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
117 PM EDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARION COUNTY IN NORTHERN FLORIDA

* UNTIL 200 PM EDT

* AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES 
  WEST OF BELLEVIEW...OR ABOUT 10 MILES SOUTH OF OCALA...MOVING EAST 
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE WEIR AT 120 PM EDT...
  OCKLAWAHA AT 125 PM EDT...
  MOSS BLUFF AT 130 PM EDT AND
  JUNIPER SPRINGS AT 145 PM EDT.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

$$

LAT...LON 2914 8220 2896 8221 2896 8165 2935 8167

CARROLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:50 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 21, 9:50 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EDT SUN JUL 21 2002

CURRENTLY...PERSISTENT UPPER TROF CONTINUES FROM MID-ATLC TO CENTRAL
GULF COAST. AT THE SFC...WEAK CONVOLUTED PRES PATTERN. NOTABLE
FEATURES INCLUDE TROF FROM COASTAL CAROLINAS TO CENTRAL GA...THEN S
TO NR KPNS. THIS IS A SFC EXPRESSION OF UPPER FEATURE...AND INCLUDES
WK LOW ALONG IT W OF KCHS. 12Z SOUNDING SHOWS LEVELS BELOW 500MB
UNIFORMLY 1 TO 2 DEG C COOLER THAN YESTERDAY AT THIS TIME (A RESULT
OF YESTERDAYS STRONG TO SVR CONVECTION). CAPES ARE BETWEEN 2000 AND
3000 J/KG OVER MOST OF THE CWA...ALTHO SURROUNDING SOUNDINGS MORE
UNSTABLE. KTBW SOUNDING SIMILAR TO YESTERDAYS. VIS SAT PIX SHOWING
MUCH MORE CLOUD COVER THAN YESTERDAY...BOTH FROM DEBRIS AND ONGOING
EARLY CONVECTION OVER BIG BEND/SUWANNEE VALLEY...AND IN EXTREME SE
GA.

FORECAST...MESO-ETA SHOWS VORT AXIS RUNNING WNW-ESE NEAR AXIS OF
THIS MORNINGS CONVECTION. EXPECT THIS AREA TO CONTINUE TO BE MOST
FAVORED FOR WIDESPREAD CONVECTION...AND MODEL INDICATES IT WILL
SHIFT SLIGHTLY N THRU THE DAY. THUS... WILL KEEP 70% POPS FOR FL
ZONES. GA IS A BIT MORE TRICKY. MESO-ETA Q-N VECTOR PROGS SHOW
CONVERGENT QUAD OF VERY WK JETLET OVER N GA ZONES. THIS WOULD POINT
TO SLIGHTLY LESS CONVECTION. HOWEVER...THIS IS ALSO NR SFC TROF
AXIS. THINK SITUATION WILL BE SIMILAR TO YESTERDAY...WITH CONVECTION
DEVELOPING A BIT N OF AREA ALONG TROF AND CONVECTION OVER FL SENDING
OUTFLOWS WHICH WILL EVENTUALLY POP LATE CONVECTION OVER N ZONES.
HOWEVER... WILL PROBABLY LOWER POPS 10% OVER THAT AREA. TEMPS WILL
BE TOUGH AS WELL. CLOUDS AND PRECIP WILL KEEP TEMPS DOWN...AND TEMPS
STARTED OUT MUCH LOWER THAN PREVIOUS DAYS. WARMEST TEMPS WILL BE IN
SE AND EXTREME N ZONES...WHERE LITTLE CHANGE TO PACKAGE IS EXPECTED.
WILL BUMP REMAINING ZONES DOWN ABOUT A CAT...AND POSSIBLE MORE OVER
SUWANNEE VALLEY. OF COURSE...THIS TIME OF YEAR...A COUPLE OF HOURS
OF SUN CAN BLOW A TEMP FORECAST

MARINE...NEW 41012 BUOY COMING IN WITH SW WINDS AROUND 10 KTS. GRAYS
REEF A BIT HIGHER AND MORE WLY WITH PROXIMITY OF SFC LOW. WILL
REWORD PRECIP FCST A BIT FOR TSTMS MOVING OFFSHORE DURING AFTN AND
USE SW-W WINDS. OTHERWISE...LITTLE CHANGE.

.JAX...
.GA...NONE.
.FL...NONE.

CARROLL/BOONE

In the hours before

Special weather statement, Jul 21, 11:55 AM EDT, 1 hour 23 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-212200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1155 AM EDT SUN JUL 21 2002

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
AREA. STORMS WILL BE MOST NUMEROUS OVER FLORIDA. ISOLATED STORMS MAY
BECOME SEVERE WITH WIND GUSTS OF 60 MPH AND HAIL. SPOTTER ACTIVATION
MAY BE REQUESTED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL
Local storm report, Jul 21, 12:19 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
1219 PM EDT SUN JUL 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    7N SANDERSON              FL   WIND DAMAGE
07/20/02   BAKER                          TREES DOWN BETWEEN
                                          SANDERSON AND TAYLOR ALONG
                                          HWY 250. SMALL HAIL.
                                          REPORTED BY BAKER COUNTY
                                          SHERIFF.

0320 PM    ST. GEORGE                GA   WIND DAMAGE
07/20/02   CHARLTON                       POWER LINES DOWN. TREES
                                          SNAPPED OFF AND UPROOTED.
                                          HALF INCH HAIL. REPORTED BY
                                          OKEFENOKEE REMC.

0530 PM    2S NAHUNTA                GA   .88 INCH HAIL
07/20/02   BRANTLEY                       REPORTED BY OKEFENOKE
                                          REMC.

0620 PM    ST MARYS                  GA   WIND DAMAGE
07/20/02   CAMDEN                         LARGE OAK TREES DOWN ON
                                          HOUSES AND .75 INCH HAIL.
                                          REPORTED BY NWS EMPLOYEE
                                          (OFF DUTY).

0700 PM    ST MARYS                  GA   WIND DAMAGE
07/20/02   CAMDEN                         OAK TREES DOWN. HICKORY
                                          TREES UPROOTED AND SNAPPED.
                                          TREE DOWN ON HOUSE AT 802
                                          BAY TREE CIRCLE. REPORTED
                                          BY NWS EMPLOYEE (OFF DUTY).

SEC

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:51 AM EDTSevere Thunderstorm WarningJAXColumbia39 min
Jul 21, 2:19 PM EDTSevere Thunderstorm WarningJAXFlagler41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.